Alert archive / Alabama / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Birmingham, AL

March 9, 201339 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Mar 9, 2013, 6:49 AM CST for 39 counties in Alabama. It took effect at Mar 9, 2013, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2013, 6:49 AM CST (12:49 UTC)
In effect from
Mar 9, 2013, 12:00 PM CST
Expired
Mar 9, 2013, 5:00 PM CST
In force
5 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2609 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WWUS84 KBMX 091249
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 AM CST SAT MAR 9 2013

...DRY CONDITIONS MAY LEAD TO A HIGH FIRE DANGER TODAY...

.A VERY DRY AIRMASS HAS SETTLED ACROSS CENTRAL ALABAMA TODAY.
RELATIVE HUMIDITY VALUES COULD FALL TO LESS THAN 25 PERCENT FOR
SEVERAL HOURS THIS AFTERNOON.

ALZ011>015-017>050-092300-
/O.NEW.KBMX.FW.W.0005.130309T1800Z-130309T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
649 AM CST SAT MAR 9 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON FOR ALL OF CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

* WINDS...WILL BE FROM THE SOUTHEAST 5 TO 10 MPH WITH GUSTS UP 
  TO 20 MPH.

* RELATIVE HUMIDITY...WILL DROP AS LOW AS 22 PERCENT.

* IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL 
  RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS 
  NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 9, 5:26 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 9, 5:26 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 AM CST SAT MAR 9 2013

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

TRANQUIL WEATHER WILL CONTINUE FOR TODAY AND MOST OF SUNDAY AS A
MID LEVEL RIDGE MOVES ACROSS THE REGION. CONSIDERABLE UPPER LEVEL
CLOUD COVER IS EXPECTED BUT TEMPERATURES SHOULD STILL REACH INTO
THE UPPER 60S AND LOWER 70S FOR THE AFTERNOON.

RAIN CHANCES WILL INCREASE FOR SUNDAY NIGHT INTO MONDAY AS A
POSITIVE TILT UPPER LEVEL TROUGH APPROACHES WITH ENOUGH LIFT AND
MOISTURE ADVECTION FOR A BAND OF WIDESPREAD RAIN AND POSSIBLE
EMBEDDED ELEVATED THUNDERSTORMS. THE RAIN AND ASSOCIATED COLD
FRONT WILL BE RATHER SLOW TO MOVE THROUGH DUE TO MID LEVEL FLOW
ORIENTED NEARLY PARALLEL TO THE FRONT. INCREASED POPS TO 100
PERCENT ACROSS MOST OF THE FORECAST AREA FOR MONDAY AND TRIMMED
POPS ACROSS THE NORTHWEST FOR MONDAY NIGHT TO ALIGN SOMEWHAT MORE
WITH THE FASTER GFS SOLUTION.

AN EXTENDED PERIOD OF DRY AND NICE WEATHER IS LIKELY FOR TUESDAY
THROUGH SATURDAY AS WEST-NORTHWEST MID LEVEL FLOW PERSISTS. HIGH
PRESSURE WILL SETTLE OVER THE REGION INTO WEDNESDAY WITH SOME
POTENTIAL FOR FROST OR A LIGHT FREEZE WEDNESDAY ACROSS THE NORTH.
A WARMING TREND SHOULD BEGIN BY THURSDAY.

87/GRANTHAM

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR CONDITIONS TO CONTINUE THROUGH THE NEXT 24 HOURS...WITH ONLY
SCT-BKN CLOUDS ABOVE 15K FT. EASTERLY TO SOUTHEASTERLY WINDS WILL
INCREASE THIS MORNING TO AROUND 10KTS.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  43  71  53  61 /   0   0  10  30 100
ANNISTON    67  45  72  54  64 /   0   0  10  20 100
BIRMINGHAM  69  48  72  57  61 /   0   0  10  40 100
TUSCALOOSA  72  49  75  57  60 /   0   0  10  60 100
CALERA      69  47  72  55  62 /   0   0  10  30 100
AUBURN      67  46  71  53  69 /   0   0  10  10 100
MONTGOMERY  71  48  75  54  67 /   0   0  10  20 100
TROY        71  47  74  54  69 /   0   0  10  10 100

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/14
Hazardous weather outlook, Mar 9, 6:48 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 AM CST SAT MAR 9 2013

ALZ011>015-017>050-101300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
648 AM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT ACROSS MUCH OF
CENTRAL ALABAMA FOR SEVERAL HOURS THIS AFTERNOON...AND A RED FLAG
WARNING IS IN AFFECT. OUTDOOR BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.